Kansas, 2012Damaging Winds in Kansas, November 10, 2012
November 10, 2012 · NWS TOP · 5 events in 3 counties and zones
On November 10, 2012 a line of thunderstorms formed in western and central Kansas and moved eastward into north central Kansas. These storms produced strong winds main in Ottawa, Clay, and Riley Counties as storm spotters reported 60 mph winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On November 10, 2012 a line of thunderstorms formed in western and central Kansas and moved eastward into north central Kansas. These storms produced strong winds main in Ottawa, Clay, and Riley Counties as storm spotters reported 60 mph winds. The only damage that was reported was to a residence near Randolph where shingles were blown off of the roof, the front door window was broken, and the encasement was blown in.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Nov 10, 5:46 PM CST, 1 hour 39 minutes earlier.
Area forecast discussion, Nov 10, 5:46 PM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
546 PM CST SAT NOV 10 2012
...UPDATE TO AVIATION...
.DISCUSSION...
SHORT TERM (TONIGHT THROUGH SUNDAY)...
MAIN FOCUS FOR THE SHORT TERM IS ON THE APPROACHING LOW PRESSURE
SYSTEM AND ITS IMPACTS ON TEMPERATURES...WINDS...AND THE POTENTIAL
FOR STRONG TO SEVERE THUNDERSTORMS.
THE UPPER LEVEL TROUGH CONTINUED TO DEEPEN ACROSS THE ROCKY
MOUNTAINS THIS AFTERNOON AS A BROAD RIDGE STRETCHED ACROSS THE
EASTERN U.S. AS OF 22Z...THE SURFACE LOW WAS OVER FAR EASTERN
COLORADO...AND WILL TRACK NORTHEASTWARD INTO NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA LATE THIS AFTERNOON INTO THIS EVENING. WHILE LOW-
AND MID-LEVEL CLOUDS STEADILY STREAMED INTO THE CWA WITH A FEW
SCATTERED ELEVATED SHOWERS THROUGH THE AFTERNOON...SKIES WERE CLEAR
ACROSS THE WESTERN HALF OF THE STATE FOR MUCH OF THE DAY UNTIL MID
AFTERNOON WHEN A FEW SHOWERS HAVE ALREADY BEGUN TO POP UP AHEAD OF
THE BOUNDARY. THIS FRONT WILL SLOWLY TRACK EASTWARD INTO KANSAS LATE
THIS AFTERNOON BEFORE PICKING UP ITS PACE A BIT AS IT GETS PUSHED
ALONG BY THE UPPER TROUGH WITH THE UPPER LOW SPINNING TOWARD THE
NORTHERN PLAINS. BEST INSTABILITY LATE THIS AFTERNOON INTO THIS
EVENING WILL BE FOCUSED GENERALLY ALONG AND EAST OF A DODGE CITY TO
PHILLIPSBURG LINE...WHICH IS ROUGHLY WHERE THE DRYLINE HAS SET UP. A
FEW CELLS HAVE ALREADY STARTED TO DEVELOP NEAR LA CROSSE KANSAS THIS
AFTERNOON. THUNDERSTORMS THAT DEVELOP INITIALLY ALONG THIS DRYLINE
WILL LIKELY BE MORE IN THE FORM OF DISCRETE CELLS BEFORE CONGEALING
MORE INTO A LINEAR STRUCTURE AS IT MOVES INTO NORTH CENTRAL AND
CENTRAL KANSAS. THE BEST AREA OF INSTABILITY SHOULD SEE CAPE VALUES
OF 800-1200J/KG...WITH A GREAT DEAL OF UNIDIRECTIONAL SHEAR EXPECTED
AS 0-6KM BULK SHEAR BECOMES UPWARDS OF AROUND 50 KTS. ONE LIMITING
FACTOR IS THE AMOUNT OF AVAILABLE MOISTURE...BUT ANY STORMS THAT
DEVELOP INTO CENTRAL KANSAS COULD HAVE THE CAPABILITY OF PRODUCING
DAMAGING WINDS UP TO 60 MPH...AND LARGE HAIL UP TO THE SIZE OF
QUARTERS. SHORT-TERM MODELS SHOW THE COLD FRONT ENTERING INTO NORTH
CENTRAL KANSAS BETWEEN 01Z-03Z...WITH A MORE LINEAR STRUCTURE IN THE
THUNDERSTORMS AS IT MOVES INTO THE FORECAST AREA. ONCE THE ACTIVITY
TRANSITIONS TO A LINE OF THUNDERSTORMS...THE MAIN SEVERE THREAT WILL
DAMAGING WINDS. THIS ACTIVITY SHOULD WEAKEN IN SEVERITY AFTER
MIDNIGHT AS INSTABILITY STEADILY WEAKENS. MODELS SHOW OVERNIGHT INTO
SUNDAY MORNING AN AREA OF STRATIFORM SHOWERS DEVELOPING BEHIND THE
FRONT...WITH ALL PRECIPITATION EXITING FROM WEST TO EAST SUNDAY
MORNING INTO EARLY AFTERNOON. AS COLD AIR FUNNELS IN BEHIND THIS
SYSTEM OVERNIGHT...THE PRECIPITATION SHOULD END BEFORE IT CAN
TRANSITION OVER TO SNOW. HOWEVER...CANNOT RULE OUT A FEW FLAKES
MIXING IN WITH THE LINGERING SHOWERS.
AS FOR TEMPERATURES...WE WILL START TO SEE THE LARGE GRADIENT IN
TEMPERATURES OVERNIGHT AS THE COLD FRONT STARTS TO SWEEP INTO THE
AREA. LOWS TONIGHT LOOK TO ONLY DROP INTO THE MID 50S OVER EAST
CENTRAL KANSAS WHILE COOLING DOWN INTO THE LOWER 30S OVER NORTH
CENTRAL KANSAS. THE SUNDAY HIGHS WON'T BE MUCH MORE THAN A COUPLE OF
DEGREES DIFFERENT FROM TONIGHTS LOWS AS THE COLD FRONT EXITS EAST OF
THE REGION SUNDAY MORNING. AS A RESULT...THERE WILL BE A NON-DIURNAL
TREND FOR SUNDAY TEMPERATURES.
WINDS AHEAD OF THE FRONT LATE THIS AFTERNOON THROUGH THIS EVENING
WILL REMAIN VERY GUSTY OUT OF THE SOUTH...WITH A WIND ADVISORY
REMAINING IN EFFECT FOR THE ENTIRE FORECAST AREA THROUGH MIDNIGHT.
WINDS WILL SHIFT TO THE NORTHWEST BEHIND THE FRONT...BUT ARE
EXPECTED TO STILL REMAIN BREEZY THROUGH THE DAY ON SUNDAY WITH
SUSTAINED WINDS OF 15-20MPH AND GUSTS UPWARDS OF 25MPH.
ACH
LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
SUNDAY NIGHT AND MONDAY...THE UPPER LEVEL TROUGH WILL LIFT EAST-
NORTHEAST INTO THE GREAT LAKES AND MID MS RIVER VALLEY. THE STRONG
LOW-LEVEL CAA WILL ALLOW A RIDGE OF SFC HIGH PRESSURE TO BUILD
SOUTHEAST ACROSS THE AREA. CLEARING SKIES AND DIMINISHING
NORTHWEST WINDS WILL ALLOW OVERNIGHT LOWS TO DROP INTO THE MID TO UPPER
TEENS ACROSS NORTH CENTRAL KS...WITH LOWER TO MID 20S ACROSS
NORTHEAST AND EAST CENTRAL KS. THE SURFACE RIDGE WILL SHIFT EAST
OF THE CWA MONDAY AFTERNOON AND WINDS WILL BECOME WESTERLY. HIGHS
WILL WARM INTO THE MID TO UPPER 40S.
TUESDAY THROUGH THURSDAY...THE UPPER FLOW WILL BECOME ZONAL. EXPECT
DRY CONDITIONS WITH HIGHS IN THE MID 50S.
FRIDAY AND SATURDAY...A WEAK UPPER LEVEL TROUGH EMBEDDED WITHING THE
SOUTHERN STREAM UPPER JET WILL APPROACH THE SOUTHERN AND CENTRAL
PLAINS ON FRIDAY. I'M NOT TOO SURE ABOUT THE QUALITY OF THE MOISTURE
RETURN AHEAD OF THIS H5 TROUGH BUT THERE MAY BE ENOUGH MOISTURE
RETURN FOR A CHANCE OF SHOWERS FRIDAY INTO SATURDAY. THE SHOWERS
SHOULD END LATE SATURDAY AS A WEAK COLD FRONT MOVES EASTWARD
ACROSS THE CWA. HIGHS WILL CONTINUE TO BE IN THE MID TO UPPER 50S.
GARGAN
&&
.AVIATION...
MINOR CHANGES MADE TO PREVIOUS FORECASTS...ATTEMPTING TO SPECIFY
HIGHEST PROBABILITIES OF CONVECTION IMPACTING THE TERMINALS. MVFR
RESTRICTIONS LIKELY FOR MUCH OF THE ROUGHLY 06Z-15Z PERIOD WITH
SOME CONCERN FOR IFR AT LEAST TEMPORARILY IN HEAVIER RAINS NEAR
THE FRONT AND STRATUS BEHIND.
65
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR KSZ008>012-020>024-
026-034>040-054>056-058-059.
&&
Hazardous weather outlook, Nov 10, 3:32 PM CST, 3 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
332 PM CST SAT NOV 10 2012
KSZ008>012-020>024-026-034>040-054>056-058-059-112145-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
332 PM CST SAT NOV 10 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THE RANGELAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
LATE THIS AFTERNOON ACROSS PORTIONS OF NORTH CENTRAL KANSAS.
STRONG SOUTH WINDS OF 25 TO 35 MPH WILL GUST TO 40 TO
45 MPH DURING THE LATE AFTERNOON AND EVENING HOURS. THE STRONG WINDS
ARE EXPECTED TO SUBSIDE BY MIDNIGHT AS A STRONG COLD FRONT
APPROACHES FROM THE WEST.
THERE IS A CHANCE FOR THUNDERSTORMS OVER PORTIONS OF NORTH
CENTRAL KANSAS LATE THIS AFTERNOON AND EARLY EVENING.
THUNDERSTORM CHANCES WILL INCREASE FROM WEST TO EAST ACROSS THE
AREA LATER THIS EVENING AND OVERNIGHT AS THE COLD FRONT MOVES
THROUGH. THE STRONGEST THUNDERSTORMS ARE PRIMARILY EXPECTED IN THE
EVENING TO THE WEST OF K 99 HIGHWAY WITH THE POTENTIAL FOR HAIL UP
TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
A FEW THUNDERSTORMS MAY LINGER SUNDAY MORNING TO THE SOUTH AND
EAST OF INTERSTATE 35...BUT SHOULD NOT BE STRONG OR SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Nov 10, 6:58 PM CST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
658 PM CST SAT NOV 10 2012
KSZ008-009-020-110130-
CLOUD-REPUBLIC-WASHINGTON-
658 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR REPUBLIC...NORTHWESTERN CLOUD AND
NORTHWESTERN WASHINGTON COUNTIES...
THROUGH 730 PM CST...A FEW STRONG THUNDERSTORMS WILL MOVE NORTHEAST
AT 60 MPH ACROSS PORTIONS OF REPUBLIC...NORTHWESTERN CLOUD AND
NORTHWESTERN WASHINGTON COUNTIES. NATIONAL WEATHER SERVICE DOPPLER
RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL
AND STRONG WINDS IN EXCESS OF 50 MPH. SOME LOCATIONS THAT COULD BE
AFFECTED INCLUDE BELLEVILLE...AGENDA...CUBA...MUNDEN...NARKA...
HADDAM...MAHASKA AND HOLLENBURG.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 4001 9694 3938 9793 3976 9793 4001 9761
TIME...MOT...LOC 0057Z 235DEG 53KT 3969 9770
Special weather statement, Nov 10, 7:13 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
713 PM CST SAT NOV 10 2012
KSZ008-020-034-110200-
CLOUD-OTTAWA-REPUBLIC-
713 PM CST SAT NOV 10 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES...
THROUGH 800 PM CST...A LINE OF STRONG THUNDERSTORMS WILL MOVE
NORTHEAST AT 55 MPH ACROSS PORTIONS OF SOUTHEASTERN REPUBLIC...OTTAWA
AND CLOUD COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THESE STORMS ARE CAPABLE OF PRODUCING PENNY SIZE HAIL...STRONG WINDS
IN EXCESS OF 50 MPH AND FREQUENT LIGHTNING. SOME LOCATIONS THAT COULD
BE AFFECTED INCLUDE GLASCO...CULVER...DELPHOS...MINNEAPOLIS...
BENNINGTON...CONCORDIA...WELLS...AURORA...MILTONVALE AND CLYDE.
A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT. STAY ALERT TO THE
WEATHER IN CASE A WARNING IS ISSUED.
&&
LAT...LON 3942 9793 3973 9737 3911 9737 3895 9767
3895 9793
TIME...MOT...LOC 0113Z 233DEG 50KT 3934 9793 3892 9790Thunderstorm Wind, Ottawa
- When
- November 10, 7:25 PM CST to 7:28 PM CST
- Where
- Ottawa County, Tescott
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.020, -97.880
A trained spotter near Tescott reported a 60 mph wind gust.
Thunderstorm Wind, Ottawa
- When
- November 10, 7:43 PM CST to 7:46 PM CST
- Where
- Ottawa County, 0.87 mi SE of Minneapolis
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 39.120, -97.710
Law enforcement near Minneapolis reported a 60 mph wind gust.
Thunderstorm Wind, Ottawa
- When
- November 10, 7:52 PM CST to 7:55 PM CST
- Where
- Ottawa County, 1.28 mi ESE of Minneapolis
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -97.700
A trained spotter reported a measured 58 mph wind gust near Minneapolis.
Thunderstorm Wind, Clay
- When
- November 10, 8:08 PM CST to 8:11 PM CST
- Where
- Clay County, 3.38 mi SE of Oak Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.220, -97.280
A trained spotter near Oak Hill reported a 60 mph wind gust.
Thunderstorm Wind, Riley
- When
- November 10, 8:44 PM CST to 8:47 PM CST
- Where
- Riley County, 5.08 mi WNW of Mariadahl
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.520, -96.750
A spotter reported shingle blown off of the room and the front door window and encasement was blown in near Randolph in Riley County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Minnesota, November 10, 2012$906,000 · EF0 · 13 events
- Heavy Snow and High Wind in New Mexico, November 10 to 11, 201265 kt wind · 34 events
- Hail and Damaging Wind in Nebraska, November 10, 2012$35,000 · 1.75 in hail · 5 events
- Hail and Damaging Winds in Kansas, November 10 to 11, 2012$11,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Kansas, November 10, 20121 in hail · 20 events
- High Wind in Oklahoma, November 10, 2012$2,000 · 58 kt wind · 13 events
- Hail in Illinois, November 10 to 11, 20121.5 in hail · 12 events
- Wildfire in Georgia, November 10 to 12, 2012$14,000 · 4 events
- Winter Weather in Wyoming, November 10, 201210 events
- Winter Storm in North Dakota, November 10 to 11, 20129 events
- High Wind in Kansas, November 10, 201262 kt wind · 7 events
- High Wind in Kansas, November 10, 201257 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415436, 415437, 415438, 415440, 415435.